Citation, DOI & article data
Organophosphate poisoning is an important cause of acute neurological dysfunction and respiratory distress.
Organophosphate poisoning is common, often as a result of suicidal ingestion (acute high-level exposure) or occupational exposure to pesticides (chronic low-level exposure) 1. It is thought that worldwide, approximately 3 million people are exposed to toxic levels of organophosphates, including approximately 2 million hospitalizations for suicidal ingestion 1.
Acute organophosphate poisoning leads to three distinct sequential neurological syndromes.
acute cholinergic crisis and paralysis (type I paralysis)
- it is characterized by an acute muscarinic syndrome that manifests within hours of initial toxic exposure, and is soon afterwards followed by an acute nicotinic syndrome 2,3
- the features of the muscarinic syndrome are helpfully summarized by the popular mnemonic 'SLUDGEM-BBB': salivation, lacrimation, urination, diarrhea, gastric cramps, emesis, miosis, bronchorrhea, bronchospasm, bradycardia 2
- the features of the nicotinic syndrome are not in the mnemonic (and thus are often forgotten) but include fasciculations and muscle weakness 2
- seizures may also occur acutely 2
intermediate syndrome (type II paralysis)
- this is a continuation or extension of the nicotinic syndrome that manifests as acute flaccid paralysis days after initial toxic exposure 2,3
- it is characterized by continued paralysis, with prominent involvement of neck flexors, ocular muscles, bulbar muscles, and respiratory muscles 2,3
- some patients may also exhibit extrapyramidal symptoms (e.g. parkinsonism, choreoathetosis) 2,3
organophosphate-induced delayed polyneuropathy (type III paralysis)
- this is an uncommon syndrome that occurs weeks after initial toxic exposure 2,3
- it is characterized by a symmetric and predominantly motor axonal neuropathy leading to flaccid limb weakness 2
With chronic exposure to low-dose organophosphates, the chronic organophosphate-induced neuropsychiatric disorder may manifest 4. This is characterized by fatigue, memory impairment, extrapyramidal symptoms, autonomic dysfunction, and peripheral neuropathy 4. Interestingly, cholinergic symptoms of a muscarinic syndrome are not a feature of chronic low-dose exposure 4.
Organophosphates are agents that bind to acetylcholinesterase and inhibit its action of normally hydrolyzing acetylcholine 2,5. Acetylcholine is a neurotransmitter that is found at neuronal synapses and neuromuscular junctions, and acts on acetylcholine receptors, namely the muscarinic (mAChR) and nicotinic acetylcholine receptors (nAChR) 2,5.
Muscarinic acetylcholine receptors are predominantly involved in the activation of the parasympathetic nervous system, but are also found in the central nervous system 2,5. Nicotinic acetylcholine receptors are located at the neuromuscular junction (muscle-type nicotinic acetylcholine receptors), but also upstream in the central and peripheral nervous systems (neuronal-type nicotinic acetylcholine receptors) 2,5.
In acute organophosphate poisoning, there is overactivation of both muscarinic and nicotinic receptors, resulting in the acute muscarinic and nicotinic syndromes, as described above 2. The intermediate syndrome is a sequelae of the acute nicotinic syndrome, and is due to a depletion in acetylcholine at the neuromuscular junction 2. Additionally, in the basal ganglia, this results in a neurotoxicity and relative dopamine excess, which accounts for the extrapyramidal symptoms that are sometimes also seen in the intermediate syndrome 6. Neurotoxicity disproportionally affects the basal ganglia due to their high metabolic demand and rich vasculature 6.
The mechanism underlying organophosphate-induced delayed polyneuropathy is not well understood, but is thought to be independent to the functioning of both muscarinic and nicotinic receptors, and may be due to inhibition of the enzyme neurotoxic esterase instead 2. Similarly, the mechanism behind the chronic organophosphate-induced neuropsychiatric disorder is also poorly understood 4.
Imaging is generally only remarkable in the brain (the focus of this section), however some patients may also develop a chemical aspiration pneumonitis which may produce findings on chest imaging 7. Generally, brain imaging findings only become apparent during the intermediate syndrome, and are reversible within weeks.
CT brain may show hypoattenuation bilaterally in the basal ganglia 8. Generally, and unlike other toxic encephalopathies, these areas do not show evidence of hyperattenuating macroscopic hemorrhage.
Similar to CT, symmetric and bilateral involvement of the basal ganglia may be appreciated on MRI brain during the intermediate syndrome 3,6. In particular, the putamen and caudate nuclei are predominantly affected 3,6. Signal characteristics include 3,6:
- T1: low signal
- T2/FLAIR: high signal
- T1 C+ (Gd): usually minimal or absent contrast enhancement
- DWI: increased diffusion signal
Two case reports have also described lesions, with the same signal characteristics, in the cerebellum 3,9. Additionally, one case study has described an eye of the tiger sign in a case of organophosphate poisoning, whereby there was central T2 high signal with a low signal rim in the globus pallidus bilaterally, suggestive of a hemorrhagic necrosis 10. It is likely that these are atypical radiographic manifestations of acute organophosphate poisoning.
Importantly, all signal changes completely resolve within weeks to months 6. Unlike other toxic encephalopathies, such as methanol poisoning, cystic sequelae usually do not eventuate 6.
Treatment and prognosis
Acute management is generally with resuscitation and pharmacotherapy such as atropine, an agent that competes with acetylcholine at muscarinic receptors, and pralidoxime, an agent that reactivates acetylcholinesterases at both the muscarinic and nicotinic receptors 2. This acute care often takes place in an intensive care unit 2.
There is currently no treatment for the intermediate syndrome or organophosphate-induced delayed polyneuropathy, and patients with those manifestations should be managed symptomatically 2,4.
For involvement in and around the basal ganglia, consider:
- 1. Jeyaratnam J. Acute pesticide poisoning: a major global health problem. (1990) World health statistics quarterly. Rapport trimestriel de statistiques sanitaires mondiales. 43 (3): 139-44. Pubmed
- 2. Peter JV, Sudarsan TI, Moran JL. Clinical features of organophosphate poisoning: A review of different classification systems and approaches. (2014) Indian Journal of Critical Care Medicine. 18 (11): 735-45. doi:10.4103/0972-5229.144017 - Pubmed
- 3. Ravikanth R. Role of magnetic resonance imaging in diagnosing neurological complications in intermediate syndrome of organophosphate poisoning. (2017) Indian Journal of Critical Care Medicine. 21 (2): 105. doi:10.4103/ijccm.IJCCM_357_16 - Pubmed
- 4. Salvi RM, Lara DR, Ghisolfi ES, Portela LV, Dias RD, Souza DO. Neuropsychiatric Evaluation in Subjects Chronically Exposed to Organophosphate Pesticides. (2003) Toxicological Sciences. 72 (2): 267. doi:10.1093/toxsci/kfg034
- 5. Hall JE, Guyton EC. Guyton and Hall Textbook of Medical Physiology. (2018) ISBN: 9781416045748
- 6. Panda AK, Bala K, Bhirud L. Extrapyramidal syndrome. (2014) BMJ Case Reports. 2014: bcr2013009752. doi:10.1136/bcr-2013-009752 - Pubmed
- 7. Kim KI, Kim CW, Lee MK, Lee KS, Park CK, Choi SJ, Kim JG. Imaging of occupational lung disease. (2001) Radiographics : a review publication of the Radiological Society of North America, Inc. 21 (6): 1371-91. doi:10.1148/radiographics.21.6.g01nv011371 - Pubmed
- 8. Taheri MS, Noori M, Nahvi V, Moharamzad Y. Features of Neurotoxicity on Brain CT of Acutely Intoxicated Unconscious Patients. (2010) The Open Neuroimaging Journal. 4 (1): 157-63. doi:10.2174/1874440001004010157 - Pubmed
- 9. Ernst A, Schlattmann P, Waldfahrer F, Westhofen M. (2004) Journal of Neurology Neurosurgery and Psychiatry. 75 (6): 936–937. doi:10.1136%2Fjnnp.2003.022830 - Pubmed
- 10. Srinivasan KG, Praveen KM, Ushanandhini KP, Ramprabananth S. MRI Eye-of-the-Tiger Sign in Organophosphate Poisoning. A Case Report. (2010) The neuroradiology journal. 23 (4): 407-11. doi:10.1177/197140091002300405 - Pubmed